The drug Risperdal, which is prescribed to treat schizophrenia and bipolar disorder, has an unwanted and unpleasant side effect which can occur in young men and boys. It is called gynecomastia — the development of male breasts. But gynecomastia is not typical weight gain. It is breast tissue growth caused by an increase in the hormone prolactin.
According to Risperdal’s own manufacturer, the drug has been found to increase prolactin levels in:
- 82% to 87% of boys and young men with schizophrenia or bipolar disorder
- 49% of boys and young men suffering from autism and certain other ailments
By comparison, 7% or less of those given a placebo during the study experienced increased prolactin levels.
Effects Are More Than Just Physical
Risperdal, which contains risperidone, was approved in 1993 as an antipsychotic for use in schizophrenic adults. It was not until 2007 that it was approved for use in children and adolescents, who now make up more than 25% of Risperdal users.
The drug’s packaging warns of gynecomastia and other side effects in young males. Some young men taking Risperdal may mistake breast development for typical weight gain, which is possible with Risperdal and other medications.
But it is not typical. Surgery may be necessary to remove excess breast tissue, and the condition may cause pain. In some instances, however, the worst effects are psychological and emotional. This can lead to self-image issues and social problems.
Gynecomastia may also cause:
- Nipple discharge
If you or a loved one suffered from male breast development after taking Risperdal, you need to speak with an attorney. You may be entitled to compensation for your ordeal. Time is limited to seek justice, however. Call 414-444-4444 or contact Daniel Kondos Law Offices today for a free consultation.